Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

August 7, 2017Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2017, 3:20 PM CDT for Sumter County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:20 PM CDT (20:20 UTC)
Expired
Aug 7, 2017, 3:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS84 KBMX 072020
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT MON AUG 7 2017
 
ALZ030-072045-
Sumter AL-
320 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lauderdale, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, York, Cuba, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, I 20 Welcome Center At Cuba and
Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8838 3272 8819 3252 8807 3240 8841
TIME...MOT...LOC 2019Z 240DEG 15KT 3251 8843 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:47 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 7, 1:47 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
147 PM CDT Mon Aug 7 2017

.SHORT TERM...

Not much of a change to the ongoing forecast. Watching the next
line of showers and storms moving into the northwestern counties
and push eastward through the rest of the afternoon and into the
evening hours. Another line of showers and storms have developed
in the southeast and will move into southern Georgia by 7 pm. We
still have a marginal severe threat across the northwest and
northeast through 10 pm as the showers and storms will try to
encounter areas of instability this afternoon. Localized flooding
will also be a concern through the evening.

While guidance is trying to bring a surface boundary/front into
the state in our short term, it will likely stall out on Tuesday
somewhere between the northern and mid sections of Central
Alabama with no real dry or cool air intrusion to look forward to
across the area. With this in mind have raised precipitation
chances on Tuesday across the north.

16

.LONG TERM...
Wednesday through Monday.

We look to remain in a moist airmass and a wet pattern as this
boundary is expected to move back to the north quickly on
Wednesday. For the most part, we will remain under the influence
of a broad large scale upper trough with daily perturbations
moving through the base of the trough to enhance our rain chances
along with a low level onshore moist flow. This set up would tend
to help saturate our soils over the upcoming week and increase our
chances for the potential of localized flash flooding.

08

&&

.AVIATION...
18Z TAF Discussion.

Overall VFR conditions between rain shields. As showers/storms
pass through there will be a drop in the VIS/ceiling to MVFR and
possibly IFR with the heavier storms. Tried to time out the line
of storms in MS as they move eastward through the area. IFR
ceilings around 9 to 12Z across the area along with another round
of showers in the north. Repeat scenario on Tuesday.

16

&&

.FIRE WEATHER...

Above normal rain chances are expected through the this week.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  82  69  85  70 /  80  80  40  60  50
Anniston    72  81  70  85  71 /  80  80  40  60  50
Birmingham  73  82  71  86  72 /  80  80  40  60  50
Tuscaloosa  74  84  71  87  72 /  80  80  40  60  50
Calera      73  83  71  86  72 /  80  80  40  60  50
Auburn      73  83  70  85  72 /  50  70  40  60  50
Montgomery  75  86  73  88  74 /  50  60  40  60  50
Troy        73  86  71  88  72 /  40  60  40  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 7, 8:39 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
839 AM CDT Mon Aug 7 2017

ALZ011>015-017>050-081645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
839 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There will be a small chance of a strong to marginally severe storm
along and north of a line from Geiger to Calera to Ranburne this
afternoon through 10 PM. The main threat will damaging straight line
winds with some locally heavy rainfall at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon through 10 PM.

In the hours before

Special weather statement, Aug 7, 2:31 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
231 PM CDT MON AUG 7 2017

ALZ048-072000-
Russell AL-
231 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 300
PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seale, or 13 miles northeast of Hurtsboro, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Seale, Russell County Sports Complex, Fort Mitchell, Phenix Drag
Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3235 8499 3225 8520 3228 8526 3234 8528
      3245 8510 3243 8501 3236 8498
TIME...MOT...LOC 1931Z 238DEG 23KT 3232 8520

89^GSatterwhite
Special weather statement, Aug 7, 2:54 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
254 PM CDT MON AUG 7 2017

ALZ030>032-072030-
Greene AL-Hale AL-Sumter AL-
254 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE...NORTHWESTERN
HALE AND NORTHWESTERN SUMTER COUNTIES UNTIL 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Panola to near Knoxville.
Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Eutaw, Akron, Boligee, Union, Gainesville, New West Greene, West
Greene, Knoxville, Evansville, Geiger, Warsaw, New Mount Hebron,
Eutaw Municipal Airport, Clinton and I 20 Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8835 3302 8773 3302 8771 3301 8771
      3301 8766 3285 8763 3275 8836
TIME...MOT...LOC 1954Z 247DEG 19KT 3285 8834 3294 8779

89^GSatterwhite
Special weather statement, Aug 7, 3:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT MON AUG 7 2017

ALZ030-072045-
Sumter AL-
320 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lauderdale, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, York, Cuba, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, I 20 Welcome Center At Cuba and
Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8838 3272 8819 3252 8807 3240 8841
TIME...MOT...LOC 2019Z 240DEG 15KT 3251 8843

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:55 PM CDTSpecial Weather StatementBMXPerry35 min
Aug 6, 9:20 PM CDTSpecial Weather StatementBMXChilton25 min
Aug 6, 9:49 PM CDTSpecial Weather StatementBMXChilton26 min
Aug 7, 2:31 PM CDTSpecial Weather StatementBMXRussell29 min
Aug 7, 2:54 PM CDTSpecial Weather StatementBMXGreene36 min
Aug 7, 3:01 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Aug 7, 3:31 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Tuscaloosa3 hr
Aug 7, 3:44 PM CDTAreal Flood AdvisoryBMXSumter3 hr
Aug 7, 5:11 PM CDTSpecial Weather StatementBMXJefferson34 min
Aug 7, 5:35 PM CDTSpecial Weather StatementBMXJefferson25 min
Aug 7, 6:00 PM CDTSpecial Weather StatementBMXBlount45 min
Aug 7, 6:48 PM CDTSpecial Weather StatementBMXSt. Clair27 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.